- Meeting abstract
The encephalopathy of acetaminophen induced acute liver failure is associated with cerebral endothelial activation
Critical Care volume 2, Article number: P154 (1998)
The development of acute hepatic encephalopathy in acute liver failure (ALF) is poorly understood but may be precipitated by sepsis and is associated with sustained elevations of tumor necrosis factor alpha . We have investigated whether the cerebral endothelium of patients with severe encephalopathy has evidence of cytokine induced activation.
Using immunohistochemistry we have examined the expression of the markers of endothelial activation ICAM-1, VCAM-1 and E-selectin in cerebral vasculature of the brains of 4 acetaminophen induced ALF patients who died of severe encephalopathy and 2 control patients who died sudden cardiac deaths. CD31 was used as a positive control.
CD31 was detected in vessels of all sections studied. No E-selectin expression was detected. Significant ICAM-1 expression and lesser levels of VCAM-1 were detected in the cerebral endothelium ofencephalopathic patients but not in controls.
Acute hepatic encephalopathy is associated with cerebral endothelial activation. The effects of such activation may include changes in blood brain-barrier permeability  to the numerous neurologically active substances circulating in ALF and have a direct role in pathogenesis.
Rolando N, et al: . Semin Liver Dis. 1996, 389-10.1055/s-2007-1007252.
Vries H, et al: . J Neuroimmunol. 1996, 64: 37-43. 10.1016/0165-5728(95)00148-4.
Rights and permissions
About this article
Cite this article
Bernal, W., Wendon, J. The encephalopathy of acetaminophen induced acute liver failure is associated with cerebral endothelial activation. Crit Care 2 (Suppl 1), P154 (1998). https://doi.org/10.1186/cc283
- Sudden Cardiac Death
- Tumor Necrosis Factor Alpha
- Hepatic Encephalopathy
- Acute Liver Failure